Alert archive / Colorado / River Flood Warnings in 2019

River Flood Warning 11, NWS Pueblo, CO

July 20, 2019El Paso County, Colorado

NWS Pueblo, CO issued this river flood warning at Jul 20, 2019, 5:48 PM MDT for El Paso County, Colorado. It was in force for 84 min.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 5:48 PM MDT (23:48 UTC)
Expired
Jul 20, 2019, 7:12 PM MDT
In force
84 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
Minor

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 58 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fountain Creek at Colorado Springs (FNEC2).

Action stage
9.5 ft
Minor stage
11.5 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07105500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

120 
WGUS45 KPUB 202348
FLWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pueblo Co
548 PM MDT Sat Jul 20 2019

...The National Weather Service in Pueblo has issued a Flood Warning 
for the following rivers in Colorado...

  Fountain Creek At Colorado Springs affecting El Paso County.

.Heavy rain from thunderstorms have produced up to 2 inches of rain,
and stream is expected to rise and fall rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
above the map. 

&&

COC041-211148-
/O.NEW.KPUB.FL.W.0011.190720T2348Z-190721T1200Z/
/FNEC2.1.ER.190720T2329Z.190720T2331Z.190721T0000Z.UU/
548 PM MDT Sat Jul 20 2019

The National Weather Service in Pueblo has issued a 

* Flood Warning for 
  The Fountain Creek At Colorado Springs.
* until Sunday morning.
* At  5:31 PM Saturday the stage was 11.8 feet.
* Flood stage is 11.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early this evening.
* Impact...At 11.5 feet...Flood Stage. The river is bankfull. Homeless
  encampments along creek are affected..

&&

LAT...LON 3885 10480 3874 10469 3862 10464 3860 10472
      3870 10476 3879 10485       

$$
1 follow-up statement
385 
WGUS85 KPUB 210112
FLSPUB
Flood Statement
National Weather Service Pueblo Co
712 PM MDT Sat Jul 20 2019

...The Flood Warning is cancelled for the following rivers in 
Colorado...

  Fountain Creek At Colorado Springs affecting El Paso County.

.The river has already crested, with rapid falls occurring. The river
is expected to quickly fall below action stage and then to low levels
later this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
above the map. 

&&

COC041-210142-
/O.CAN.KPUB.FL.W.0011.000000T0000Z-190721T1200Z/
/FNEC2.1.ER.190720T2329Z.190720T2346Z.190720T2352Z.UU/
712 PM MDT Sat Jul 20 2019

The Flood Warning is cancelled for
  The Fountain Creek At Colorado Springs.
* At  6:46 PM Saturday the stage was 9.7 feet.
* Flood stage is 11.5 feet.
* Fell below flood stage at  5:52 PM Saturday.
* Forecast...The river will continue to fall to 5.0 feet by 
  midmorning Monday.
* Impact...At 9.5 feet...Action Stage. Water flows over the Front 
  Range Trail under the South Nevada Avenue Bridge. Homeless 
  community encampment may be affected..

&&

LAT...LON 3885 10480 3874 10469 3862 10464 3860 10472
      3870 10476 3879 10485       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at Jul 20, 3:14 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 20, 3:14 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
314 PM MDT Sat Jul 20 2019

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM MDT Sat Jul 20 2019

Currently...

A subtle shortwave trough is advancing northeast across central
Colorado while a surface low deepens over southeast Colorado.
Increased mid-upper level moisture accompanies the shortwave as TPW
values are on the rise, just increasing above normal along the
Continental Divide. At the same time, northerly surge on the
backside of the surface low is gradually increasing surface dew
points across the Southeast Colorado plains. Increasing moisture to
go along with strong heating and subtle upper forcing has led to the
development of scattered to widespread showers and weak
thunderstorms across the high terrain early this afternoon. Activity
is just starting to expand east to the I-25 corridor, including
strong to low-end severe storms. Temperatures are around 100 across
much of the plains, and 80s to 90s in the high valleys.

Tonight...

Dew points will continue to increase across the plains under
continued northerly/northeasterly flow. This increase in moisture
along with steep lapse rates will yield favorable CAPE (2000+ ML)
across all of the southeast plains by early evening. Deep layer
shear will be marginal, with around 30 knots north of HWY 50,
decreasing to 20 knots near the CO/NM border. Given upper forcing,
abundant deep moisture, and only marginal deep layer shear, expect
multicellular thunderstorms to be the dominant storm mode as
activity spreads east to the I-25 corridor and the rest of the
eastern plains. Hi-res guidance has been consistent in producing a
line of strong storms with UH tracks developing early this evening
and sweeping east across the plains.  Expect the primary storm
threat with storms to be damaging wind gusts, but hail to the size
of quarters or so will also be possible, especially early on.
Frequent cloud to ground lightning, and locally heavy rainfall, are
also expected hazards. Given these factors, have collaborated with
SPC to issue a Severe Thunderstorm Watch (533) for all of the
southeast plains until 11 PM. By then, storms will be weakening and
exiting the far eastern plains as the atmosphere stabilizes well
behind the front and after dark.  Storm activity over the mountains
will remain sub-severe given an overall lack of moisture and
instability, and mostly done after 9 PM.

Tomorrow...

The upper ridge will center itself over the central NM/AZ border and
build over the southwest US into the Great Basin. This will cause
flow over Colorado to become more northwesterly, and weaken.
Abundant moisture will continue to wrap around the high and over
Colorado, while at the same time easterly low level flow will
driving moisture across the plains and into the eastern mountains.
Given these factors, scattered thunderstorms are expected to develop
across most of the high terrain during the afternoon, including
widespread coverage over the eastern mountains by late afternoon.
With the ridge just starting to build, northwest flow will still be
enough to push storms east onto the eastern plains. Outflow boundary
development will also aid storm development further east. Well above
normal TPW means locally heavy rainfall will be possible with this
activity, with flash flood opportunities over recent burn scars and
urban areas. CAPE will be moderate, but weak shear should limit
storm strength to strong to low-end severe.

.LONG TERM...(Sunday night through Saturday)
Issued at 314 PM MDT Sat Jul 20 2019

.Sunday Night...Models continue to focus the best chances of
precipitation over the eastern mountains and along the
Colorado/New Mexico border, behind the secondary surge of lower
level moisture on the plains. Have some concerns with convective
parameterization overdoing the QPF, but 3km NAM models still focus
precipitation in these regions. There is also a threat for flash
flooding over the burn scars with higher precipitable waters and
lower level northeast flow tending to focus convection over the
mountains. Shear is light so not anticipating much of a severe
threat.

.Monday...Surface high pressure moves onto the high plains with
upper high over the Four Corners region.  Atmosphere looks capped
over much of the eastern plains with forecast highs around 80 while
dew points remain in the 50s.  Thunderstorms chances will be the
highest over the mountains with the elevated surface heating and
pooling of moisture from the east.  With weak northerly flow aloft,
storms will have difficulty moving off of the mountains. Will once
again have to watch for flash flooding on local burn scars.

.Tuesday through Saturday...Upper high over the Four Corners region
gradually shifts to the south.  Monsoon moisture continues to flow
into the region from the west.  Over the eastern plains, surface high
moves to the east and is replaced by weak surface flow.  Subtle
features will determine favored location and amount of convection
each day, and these are tough to predict this far out.  Anticipate
diurnal convection each day with the best chances for precipitation
over and near the mountains.  Temperatures will return to more
seasonal values.  A trough passing to the north at the end of the
week could bring an increase in low level moisture for the weekend,
with weak upslope flow developing. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 314 PM MDT Sat Jul 20 2019

Showers and thunderstorms are expected over or near the TAF sites
this evening and again tomorrow afternoon. KCOS and KPUB will see
periodic showers and thunderstorms move over the sites between 22Z
and 03Z tonight, while activity should only move through the
vicinity of KALS. Winds will remain breezy to gusty out of the north
at KPUB and KCOS, and west at KALS, through the early evening,
becoming light later this evening. Showers and thunderstorms look
likely again tomorrow at KCOS and KPUB, mainly after 4 PM. VFR
conditions are expected most of the time at the TAF sites, though
brief periods of MVFR may occur under heavy rain.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...PGW
AVIATION...LINE
Hazardous weather outlook, Jul 20, 12:08 PM MDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1208 PM MDT Sat Jul 20 2019

COZ058>089-093>099-211815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1208 PM MDT Sat Jul 20 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop over the higher terrain by
midday, then increase in coverage and intensity across the
Interstate 25 corridor and the eastern plains through the
afternoon and evening. Lightning, wind gusts up to 50 mph and
periods of locally heavy rain will be possible with these storms,
and area burn scars will need to be monitored for potential flash
flooding.

A few of the storms over the plains may become severe with wind
gusts in excess of 60 mph and hail to around the size of
quarters. The best chance for severe thunderstorm activity will be
generally along and north of Highway 50.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Cooler temperatures in combination with scattered to numerous
primarily afternoon and evening showers and thunderstorms, favoring
higher terrain locations will be possible each day from Sunday
into Friday.

The primary threats with thunderstorms will be locally heavy
rainfall, lightning, and wind gusts around 50 mph. The risk for
flash flooding on recent burn scars such as Spring, Junkins and
Hayden Pass will be elevated, initially from Sunday into Monday as
upslope flow brings increasing moisture to the region, which will
fuel thunderstorm development. In addition, any stronger storms
will be capable of generating hail to around the size of nickels
at times.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast plains this afternoon and evening.

12/12

In the hours before

Local storm report, Jul 20, 5:07 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
507 PM MDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     4 SE PETERSON AFB       38.79N 104.65W
07/20/2019                   EL PASO            CO   NWS EMPLOYEE

            FEW TREES DOWN.

&&
Special weather statement, Jul 20, 5:14 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
514 PM MDT Sat Jul 20 2019

COZ088-093-094-202345-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
514 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND CENTRAL
LAS ANIMAS COUNTIES UNTIL 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Thatcher, or 36 miles east of Trinidad, moving
west at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Model, Delhi, Thatcher and Tyrone.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.

LAT...LON 3735 10358 3724 10383 3735 10429 3774 10399
TIME...MOT...LOC 2313Z 112DEG 23KT 3735 10388

Hodanish
Local storm report, Jul 20, 5:15 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       4 NW PETERSON AFB       38.88N 104.74W
07/20/2019  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

            LIGHT RAIN CONTINUES.

&&

MW
Local storm report, Jul 20, 5:16 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 SE PETERSON AFB       38.78N 104.64W
07/20/2019                   EL PASO            CO   NWS EMPLOYEE

            LIVE TREE DOWNED OVER ROAD.

&&
Local storm report, Jul 20, 5:23 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
523 PM MDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     5 NE BLENDE             38.30N 104.50W
07/20/2019  M62 MPH          PUEBLO             CO   ASOS

&&

MW
Local storm report, Jul 20, 5:32 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 N BLENDE              38.28N 104.57W
07/20/2019                   PUEBLO             CO   TRAINED SPOTTER

            STREET FLOODING INCREASING.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:50 PM MDTSpecial Weather StatementPUBTeller25 min
Jul 20, 2:58 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 20, 3:05 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller25 min
Jul 20, 3:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 20, 3:33 PM MDTSpecial Weather StatementPUBEl Paso27 min
Jul 20, 3:36 PM MDTSpecial Weather StatementPUBPueblo24 min
Jul 20, 3:49 PM MDTSpecial Weather StatementPUBDouglas26 min
Jul 20, 4:05 PM MDTSpecial Weather StatementPUB25 min
Jul 20, 4:07 PM MDTSpecial Weather StatementPUBEl Paso38 min
Jul 20, 4:15 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 20, 4:16 PM MDTSpecial Weather StatementPUBPueblo44 min
Jul 20, 4:24 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 20, 4:24 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jul 20, 4:37 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo, Teller23 min
Jul 20, 4:39 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo36 min
Jul 20, 4:56 PM MDTSevere Thunderstorm WarningPUBEl Paso49 min
Jul 20, 5:07 PM MDTFlash Flood WarningPUBPueblo3 hr
Jul 20, 5:08 PM MDTSevere Thunderstorm WarningPUBPueblo37 min
Jul 20, 5:14 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 20, 5:17 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Otero, Pueblo43 min
Jul 20, 5:33 PM MDTAreal Flood AdvisoryPUBLas Animas117 min
Jul 20, 5:48 PM MDTTornado WarningPUBCrowley, El Paso, Pueblo27 min

Nearby

River Flood Warnings in Colorado, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.